Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Transversality and separation of zeros in second order differential equations

Authors: R. Laister and R. E. Beardmore
Journal: Proc. Amer. Math. Soc. 131 (2003), 209-218
MSC (2000): Primary 34C10, 34A12, 34A34; Secondary 34B15, 34B60
Published electronically: May 17, 2002
MathSciNet review: 1929040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Sufficient conditions on the non-linearity $f$ are given which ensure that non-trivial solutions of second order differential equations of the form $Lu=f(t,u)$ have a finite number of transverse zeros in a given finite time interval. We also obtain a priori lower bounds on the separation of zeros of solutions. In particular our results apply to non-Lipschitz non-linearities. Applications to non-linear porous medium equations are considered, yielding information on the existence and strict positivity of equilibrium solutions in some important classes of equations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34C10, 34A12, 34A34, 34B15, 34B60

Retrieve articles in all journals with MSC (2000): 34C10, 34A12, 34A34, 34B15, 34B60

Additional Information

R. Laister
Affiliation: School of Mathematical Sciences, University of the West of England, Frenchay Campus, Bristol, England BS16 1QY

R. E. Beardmore
Affiliation: Department of Mathematics, Imperial College, London, England SW7 2BZ

PII: S 0002-9939(02)06546-2
Keywords: Differential equations, transverse zeros, non-Lipschitz non-linearity, separation of zeros, porous medium equations
Received by editor(s): May 29, 2001
Received by editor(s) in revised form: August 25, 2001
Published electronically: May 17, 2002
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2002 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia